Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 198, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2011, 12:42 PM CDT for 7 counties in Illinois. It was in force for 48 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 12:42 PM CDT (17:42 UTC)
- Expired
- May 23, 2011, 1:30 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bond County, IL, Fayette County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:48 PM CDT | TSTM WND GST 84 | 1 Nnw Bethalto, IL | RELAYED VIA THE TOWER CHIEF |
| May 23, 12:51 PM CDT | TSTM WND DMG | Glen Carbon, IL | 2 TO 3 INCH DIAMETER TREES AT NUMEROUS LOCATIONS AROUND GLEN CARBON. |
| May 23, 12:53 PM CDT | TSTM WND DMG | Granite City, IL | CHIMNEY DAMAGED NEAR THE INTERSECTION OF HWY 203 AND 20TH ST |
| May 23, 12:55 PM CDT | TSTM WND DMG | Wood River, IL | 3-INCH TREE LIMBS BLOWN DOWN WITH POWER OUT IN PARTS OF WOOD RIVER. |
| May 23, 1:02 PM CDT | TSTM WND DMG | Troy, IL | 12 INCH DIAMETER TREE DOWN ON CLAY STREET IN TROY... IL. |
| May 23, 1:26 PM CDT | TSTM WND DMG | Greenville, IL | 30-INCH TREE SNAPPED 6 FEET OFF THE GROUND. |
| May 23, 1:28 PM CDT | TSTM WND GST 53 | 1 Sw Litchfield, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
773
WUUS53 KLSX 231742
SVRLSX
ILC005-051-083-117-119-135-163-231830-
/O.NEW.KLSX.SV.W.0198.110523T1742Z-110523T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
MADISON COUNTY IN SOUTHWEST ILLINOIS...
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 130 PM CDT
* AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTHWEST OF OLD KANE TO JERSEYVILLE TO ALTON TO
VENICE TO DUPO...AND MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
EAST ST. LOUIS...WOOD RIVER...WASHINGTON PARK...PONTOON BEACH...
CENTREVILLE...BETHALTO...CASEYVILLE...FAIRVIEW HEIGHTS...GLEN
CARBON...COLLINSVILLE...EDWARDSVILLE...MARYVILLE...TROY...
STAUNTON...GILLESPIE...CARLINVILLE...HIGHLAND...LITCHFIELD...
HILLSBORO AND GREENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3892 8917 3850 9020 3885 9011 3922 9027
3923 9020 3926 9020 3926 9015 3930 9010
3953 8958 3952 8953 3936 8952 3935 8914
3916 8910
TIME...MOT...LOC 1742Z 245DEG 52KT 3916 9042 3908 9027
3890 9014 3868 9013 3855 9016
WIND...HAIL 60MPH 0.88IN
$$
BROWNING1 follow-up statement
986
WWUS53 KLSX 231810
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT MON MAY 23 2011
ILC005-051-083-117-119-135-163-231830-
/O.CON.KLSX.SV.W.0198.000000T0000Z-110523T1830Z/
JERSEY IL-MACOUPIN IL-MADISON IL-MONTGOMERY IL-FAYETTE IL-
ST. CLAIR IL-BOND IL-
110 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOND...
NORTHWESTERN ST. CLAIR...NORTHWESTERN FAYETTE...MONTGOMERY...
MADISON...MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 130 PM
CDT...
AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM KEMPER TO 6 MILES NORTHWEST OF GILLESPIE TO STAUNTON TO MARINE
TO ST. JACOB...MOVING EAST AT 60 MPH. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CARLINVILLE...LITCHFIELD...GREENVILLE...HILLSBORO...NOKOMIS...
SORENTO...POCAHONTAS...RENO...TAYLOR SPRINGS...COFFEEN...WOBURN...
RAYMOND...MULBERRY GROVE...VAN BURENSBURG...WITT...FARMERSVILLE...
WHITE OAK...RAMSEY...SHILOH HILL AND HORNSBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3892 8917 3850 9020 3885 9011 3922 9027
3923 9020 3926 9020 3926 9015 3930 9010
3953 8958 3952 8953 3936 8952 3935 8914
3916 8910
TIME...MOT...LOC 1810Z 251DEG 53KT 3928 9001 3919 8982
3902 8967 3883 8961 3871 8964
WIND...HAIL 60MPH 0.88IN
$$
BROWNINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:00 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 23, 7:00 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CDT MON MAY 23 2011 .DISCUSSION... /359 AM CDT MON MAY 23 2011/ LAST NIGHT/S ACTIVITY HAS MOVED OUT OF AREA AS OF 08Z. HOWEVER...MAIN FORECAST ISSUE CONTINUES TO BE THE POTENTIAL FOR SEVERE WEATHER AND SIGNIFICANT RAINFALL THROUGH WEDNESDAY. WILL START OFF DRY THIS MORNING AS ATMOSPHERE RECOVERS FROM LAST NIGHTS ACTIVITY. BUT WITH SYSTEM JUST TO OUR NORTHWEST AND ANOTHER DECENT SHORTWAVE EXPECTED TO SLIDE ACROSS SOUTHERN MO TODAY...SHOWERS AND THUNDERSTORMS TO REFIRE...ESPECIALLY ALONG AND SOUTH OF I-70. TEMPS TO RISE INTO THE LOW 80S AND DEWPTS IN THE 60S...SO WILL SEE CAPES IN EXCESS OF 1500 J/KG...DECENT MID LEVEL LAPSE RATES AND PESKY SHORTWAVE...WITH ANOTHER ROUND OF SEVERE WEATHER POSSIBLE BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. BY TONIGHT...FRONTAL BOUNDARY ASSOCIATED WITH SYSTEM TO SLIDE INTO FORECAST AREA AND EVENTUALLY STALL OUT OVERHEAD. THIS EAST-WEST ORIENTED BOUNDARY WILL BE THE FOCUSING MECHANISM FOR SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR SEVERE WEATHER EACH DAY AS WELL AS THE THREAT FOR HEAVY RAINFALL. TONIGHT ONGOING ACTIVITY WILL CONGEAL INTO A COMPLEX THAT WILL SLIDE ALONG FRONTAL BOUNDARY...WITH BEST CHANCES OF HEAVY RAIN ACROSS THE OZARKS. FOR NOW WILL JUST UPDATE ESF PRODUCT...STILL NOT CONFIDENT ABOUT ISSUING A FLASH FLOOD WATCH AT THIS TIME. WILL START THE CYCLE ALL OVER AGAIN ON TUESDAY AS ATMOSPHERE RECOVERS FROM PREVIOUS NIGHT/S ACTIVITY...WITH ANOTHER ROUND FIRING UP BY THE AFTERNOON HOURS AND CONTINUES OVERNIGHT. BY WEDNESDAY...MAIN SYSTEM FINALLY PICKS UP SPEED AND BEGINS TO MOVE THROUGH WITH LAST ROUND OF SIGNIFICANT ACTIVITY FOR WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...WILL STILL SEE SOME LINGERING STORMS ON THURSDAY ON BACKSIDE OF SYSTEM...BEFORE TAPERING OFF BY THURSDAY EVENING. THROUGH THE PERIOD...WILL SEE HIGH TEMPS SLOWLY LOWER EACH DAY WITH HIGHS IN THE MID 60S TO LOW 70S BY THURSDAY. BEYOND THAT NO MAJOR CHANGES TO THE EXTENDED. BYRD && .AVIATION... /700 AM CDT MON MAY 23 2011/ WE MAY SEE A FEW ISOLD TO WIDELY SCT TSRA MOVE DOWN THE I-70 CORRIDOR LATER THIS MORNING...BUT SHOULD SEE COVERAGE INCREASE DRAMATICALLY HEADING INTO THE AFTERNOON AS ALL OF THE PIECES TO THE PUZZLE COME TOGETHER OVER THIS AREA...WITH SFC FRONT SETTLING IN...HEATING OF THE DAY...AND UPPER LEVEL DISTURBANCES ROLLING THRU. DECIDED ON LEAVING TEMPO GROUPS OUT FOR NOW AS LEFTOVER REMNANTS OF THE LO LEVEL JET STORMS STAGGER INTO THE THE AREA WILL BE HARD TO PRECISELY PIN DOWN AND NOT SURE TO WHAT EXTENT COVERAGE WILL BE OVER THE I-70 CORRIDOR AND IF IT WILL BE ENOUGH TO JUSTIFY TEMPO GROUPS AND WHEN. WILL MONITOR THIS CLOSELY AND LIKELY HIT THE TEMPO GROUPS WHEN WE GET CLOSER TO LATE MORNING MIDDAY AND HOPEFULLY GET A BETTER HANDLE ON TIMING. KUIN SHOULD LARGELY MISS OUT ON THE PCPN CHCS. SPECIFICS FOR KSTL...WILL FOREGO TEMPO GROUPS FOR NOW UNTIL WE GET A MORE FIRM TIMING FOR PCPN FOR THE AIRPORT. OTHERWISE COULD LOOSELY JUSTIFY ABOUT 12 HOURS WORTH FOR THIS AFTERNOON AND EVENING WHEN WE FEEL THE BEST COVERAGE WILL BE. OTHERWISE...LOOK FOR LLWS TO CONVERT INTO GUSTY SW SFC WNDS LATER THIS MORNING. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 23, 4:22 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 422 AM CDT MON MAY 23 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 422 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION. THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. BYRD
In the hours before
Local storm report, May 23, 12:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND GST WINFIELD 39.00N 90.74W
05/23/2011 M55 MPH LINCOLN MO AMATEUR RADIO
AT THE INTERSECTION OF HIGHWAYS 79 AND 47.
&&
FUCHSLocal storm report, May 23, 12:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
05/23/2011 M62 MPH ST. LOUIS MO ASOS
FROM THE TOWER.
&&
FUCHSLocal storm report, May 23, 12:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL VALLEY PARK 38.55N 90.48W
05/23/2011 M1.00 INCH ST. LOUIS MO TRAINED SPOTTER
1 MILE WEST OF INTERSECTION OF BIG BEND AND 141.
&&
BRITTLocal storm report, May 23, 12:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM TSTM WND GST 4 NNE ORCHARD FARMS 38.93N 90.42W
05/23/2011 M56 MPH ST. CHARLES MO ASOS
PEAK GUST 49 KNOTS AT KSET
&&
KANOFSKYLocal storm report, May 23, 12:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND GST 4 NNE ORCHARD FARMS 38.93N 90.42W
05/23/2011 M56 MPH ST. CHARLES MO ASOS
&&
MILLERLocal storm report, May 23, 12:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG GREENDALE 38.69N 90.31W
05/23/2011 ST. LOUIS MO AMATEUR RADIO
30 INCH TREE BLOCKING ROAD AT HILLSDALE AND NORMANDY
ROAD.
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:45 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 45 min |
| May 22, 7:51 PM CDT | Tornado Warning | LSX | Calhoun, Jersey | 39 min |
| May 22, 8:08 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 41 min |
| May 22, 8:15 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 45 min |
| May 23, 12:04 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Madison, Saint Clair | 41 min |
| May 23, 12:53 PM CDT | Areal Flood Advisory | LSX | Madison, Monroe, Saint Clair | 3 hr |
| May 23, 1:14 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton | 4 hr |
| May 23, 1:26 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 49 min |
| May 23, 1:32 PM CDT | Areal Flood Advisory | LSX | Fayette, Marion, Washington | 4 hr |
| May 23, 2:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 16 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.